Coconut Oil, Ketones and Alzheimer's

Thursday, May 3, 2012

Medications and Alzheimer's: Akathisia and neuroleptic malignant syndromes

When our loved ones with Alzheimer's have a sudden setback, we have to step back and ask, is this a result of the disease process or is something else going on? It is well known that setbacks often to coincide with urinary tract or other infections and, once treated, we may see improvement again.
It may not always be obvious, however, that our loved one is experiencing a setback as the result of an adverse effect from medication. It may take days, weeks or months for the side effects to appear and we might not make the connection. In this case we may assume that the symptoms we are seeing represent worsening of the disease.  The person’s doctor might not even make the connection.  I know this because we had such an experience with Steve and neither I, his doctor/wife/caregiver, nor his physicians made the connection.  As embarrassing as this is for me, I feel it is important to tell this story to prevent others from going through this same nightmare.

I will begin by saying that Steve has almost fully recovered from what happened, but it has taken several months to get to this point.

Steve was doing quite well throughout December 2011 and into the new year.  Overall he seemed quite stable for the remainder of 2011 after he recovered from the previous medication related fiasco, a reaction to prednisone of more than a year ago.  Our story was taped in mid-December for “The 700 Club” (www.cbn.com), which can be viewed on my website at www.coconutketones.com.  The story aired in January but shortly after we saw the first signs of trouble when he broke out in a dripping sweat for no apparent reason and then he began to spend more and more time each day in constant agitated pacing, anxiety, constant talking, and confusion.  He had a runny nose and broke out with a fever blister, which had not occurred for more than a year, so I initially attributed these changes to infection.

He developed problems sleeping (constant chatter and getting up). One night he woke up in a night terror and was so confused that he ended up in the hospital where he was treated by his primary geriatrics doctor and a psychiatrist with Ativan, Haldol, and Zyprexa, and eventually Abilify. In the hospital he gradually developed extreme symptoms with episodes of massive sweating, severe tremor, anxiety, low grade fever and diarrhea. Upon reviewing his medical records, I learned that he did not receive his Alzheimer's medication Exelon on many occasions.  As I became suspicious that he was experiencing some type of toxic reaction rather than infection, and researched the medications he was receiving, I learned that all of these drugs carry warnings against use in people who are elderly, and also those who have dementia or Parkinson’s.    

But what started all of this?  In mid-December, he began to see a new doctor who specializes in geriatrics and has many Alzheimer’s patients.  I mentioned that Steve would occasionally have a problem getting in bed and going to sleep and he prescribed a very small dose of valium for the evening to help him relax. I should know better by now to research any new medication that is prescribed (or even available over the counter) for Steve, but I am guilty of going along with this.  I now know that valium is also on the list of drugs that are not recommended for people who are elderly, because it has a longer half-life as we get older, and it is also not recommended for people with dementia or Parkinson’s disease. It was nearly four weeks before he began to have the first sign of excessive sweating. I have read that it can take as long as three months for side effects to occur.

There is a name for the problem that we were seeing at home – akathisia, or the inability to sit still.  People with this condition have trouble remaining seated even when exhausted and often experience anxiety and confusion as well. While in the hospital, Steve grew worse every day and the man who was spending most of his time up and walking around the house before he entered the hospital, could barely stand now, was stiff and stooped over from weakness, and had a severe tremor.  Several times a day he would become drenched with sweat.  I believe he was developing an even more serious reaction called neuroleptic malignant syndrome that is most commonly caused by Haldol. This syndrome carries a 10-20% mortality. All of the above drugs mentioned (except Exelon) are on the list of drugs that can cause this syndrome.  The Haldol was ordered to be given PRN, or “as needed”.  I discussed my belief with the nursing and physician staff that the new symptoms we were seeing were related to Haldol, but they gave it to him anyway at night when I was not there to prevent it.  In other words, Steve was being treated for side effects of Haldol with more Haldol. 

 decided to ask for his discharge since he was getting worse, not better in the hospital.  The staff discouraged me from taking him home, because they did not believe I could care for him there, but we did anyway.  I felt that if he could become so ill while admitted to the relatively high level of care that a hospital provides, it was very likely he would continue to get worse in a rehabilitation facility. With the help of my daughter Joanna, her fiancé, our helper/friends Sybil, Nemuel and Joe, and after several very difficult weeks with little sleep, we saw steady improvement as the drugs left his system.  He is now sleeping very well, no longer pacing or sweating, back to walking much of the day, as is his custom, back to joking with us; the severe tremor is gone and his anxiety is substantially gone.

I have read that the levels of Haldol in the brain can be twenty times greater than the level in the bloodstream.  It can take forty days or longer for the Haldol to exit the brain completely.  Valium also has a long half-life and can accumulate in the body and brain.  Some people will then experience a paradoxical reaction, the opposite of the intended effect.  Risperidone, and other anti-psychotic drugs, SSRI type anti-depressants, anti-emetics such as Compazine and Reglan, and amphetamines and other stimulants, can cause the syndrome of akathisia.  They can also worsen symptoms of Parkinson’s disease.

It is common when people with Alzheimer’s enter assisted living facilities for them to deteriorate rather quickly thereafter. I wonder how often this deterioration is a direct result of drugs they are given to control their behavior, such as Haldol and risperidone, and not due to the disease itself?

Labels: , , , , , , , , ,

36 Comments:

Post a Comment

Subscribe to Post Comments [Atom]



<< Home